Drought, Bailey
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Overall drought conditions were further reduced again during the month of June. Exceptional (D4) conditions were eliminated from the region with most other drought levels areas shrinking in size.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Overall drought conditions were further reduced again during the month of June. Exceptional (D4) conditions were eliminated from the region with most other drought levels areas shrinking in size. Areas experiencing Moderate (D1) conditions saw the largest expansion over the eastern South Plains and western Rolling Plains. June saw its typical transition from the wet spring season to the hot summer season.
The first half of the month through the middle of June saw significant rainfall over a large portion of the South Plains and Rolling Plains. The wettest areas were the southeastern Texas panhandle and eastern South Plains. On the 13th, Childress measured 3.40 of rainfall while Memphis measured 3.75 which were nearly the entire totals for the month for these two sites. The southern Rolling Plains and southern South Plains generally saw less than one inch of rainfall through the entire month. Some selected rainfall totals include 7.23 at White River Lake, 6.81 at Abernathy, 5.69 at Tulia, 5.27 at Spur, 4.98 at Ralls, and 0.53 at Plains. Rainfall amounts in a |majority of locations were much improved over this time in 2011. With the abundant rainfall, most areas experienced temperatures near normal for the first half of the month. However, an upper level high pressure system developed toward the end of the month which is typical for June. This system increased temperatures into the 100s. Keetch-Byram Dought Index Values worsened by the end of the month. Values between 600 and 700 were observed over the western South Plains and southeastern Texas Panhandle. Values between 500 and 600 were observed elsewhere.
By the end of the month, irrigation was being used at full capacity by area farmers. There still existed a large moisture deficit over the entire region. There was also some damage to crops due to hail storms over the northwestern South Plains and portions of the Rolling Plains. Many counties continued with burn bans however wildfire activity remained low due to significant amounts of rainfall.
Economic losses due to drought through June since the drought began were estimated near $2.4 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 10:48 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1148 PM CDT THU MAY 31 2012 .AVIATION... WINDS WILL SLOWLY VEER FROM EASTERLY TO SOUTH BY MID MORNING AND INCREASE IN SPEED AFTER SUNRISE. WITH AN INCREASE IN LOW LEVEL MOISTURE...LOW STRATUS AT MVFR LEVELS WILL BE POSSIBLE AT KLBB BEFORE DAYBREAK. THUNDERSTORMS MAY AFFECT EITHER TAF SITE THIS EVENING. SCATTERED THUNDERSTORMS ARE ANTICIPATED TO DEVELOP BEFORE 02/00Z BUT NOT AFFECT EITHER TAF SITE UNTIL 02/00Z AND LATER. && PREV DISCUSSION... /ISSUED 335 PM CDT THU MAY 31 2012/ SHORT TERM... SLIGHT CYCLONIC CURVATURE IN MODEST NORTHWEST FLOW ALOFT WITH THUNDERSTORMS IN EARLY STAGES OF DEVELOPMENT OVER SAN JUANS AND SANGRE DE CRISTOS. LOWER ATMOSPHERE OVER THE SOUTHERN HIGH PLAINS IS CONTINUING TO SLOWLY DRY WITH SURFACE RIDGE JUST TO THE EAST...SO THUNDERSTORMS MAY DRIFT CLOSE TO OUR NORTHWESTERN ZONES LATER TONIGHT...BUT DOES NOT APPEAR CLOSE ENOUGH TO ADD MENTION AT THIS TIME. EASTERLY LOW LEVEL FLOW THIS EVENING EXPECTED TO FURTHER VEER TO THE SOUTHEAST OVERNIGHT AND SOUTH-SOUTHWEST ON FRIDAY. LOWER LEVELS WILL BECOME INCREASINGLY MOIST LATER TONIGHT WITH UPSLOPE FLOW LIKELY LEADING TO AN MVFR CLOUD LAYER ESPECIALLY ON THE CAP-ROCK TOWARDS DAYBREAK. FRIDAY SHOULD EVOLVE INTO A BREEZY DAY WITH LOW CLOUDS BREAKING UP BY MID-DAY. BETTER SURFACE HEATING EXPECTED HOWEVER HIGHER MOISTURE WILL LEAD TO AFTERNOON CUMULUS AND RESTRICT HEATING SOMEWHAT. DECREASING STABILITY ON THE CAPROCK EXPECTED TO INTERACT WITH APPROACHING OUTFLOWS FROM EARLIER STORMS LIKELY TO GENERATE TO OUR NORTH OVERNIGHT LEADING TO A CHANCE OF THUNDER OVER OUR NORTHERN ZONES FRIDAY AFTERNOON. MODERATE INSTABILITY LEVELS COMBINED WITH STRONG DIRECTIONAL SHEAR SUPPORT A SLIGHT RISK OF SEVERE PER LATEST SPC DAY2 OUTLOOK. RMCQUEEN LONG TERM... MID-LEVEL NORTHWEST FLOW LATE FRIDAY WILL WEAKEN SATURDAY AS IT TRANSITIONS MORE ZONAL /BUT WEAK/ BY LATE WEEKEND. IN ADDITION...UPPER LEVEL DISTURBANCES WILL DRIFT THROUGH THE FLOW LATE FRIDAY AND AGAIN LATE SATURDAY AND A SOUTHERLY LLJ WILL STRENGTHEN EACH EVENING. THIS WILL KEEP PROSPECTS FOR NORTHWEST FLOW CONVECTION LATE EACH DAY AS LOW-LEVEL MOISTURE LEVELS IMPROVE WITHIN THE PERSIST SOUTHERLY FLOW. MAY ALSO HAVE TO KEEP AN EYE ON A E-W ORIENTED SFC BOUNDARY WHICH MAY BE SITTING IN CLOSE PROXIMITY TO THE NORTHERN ZONES ON SATURDAY AND COULD BE A FOCUS FOR ADDITIONAL CI. DEEP LAYER SHEAR ON SATURDAY WILL MODEST AT BEST...BUT MODERATE INSTABILITY COULD SUPPORT A FEW STRONG/SEVERE STORMS. FROM SUNDAY INTO MUCH OF NEXT WEEK THE UPPER LEVEL FLOW WILL BE RATHER NEBULOUS AS A RIDGE AMPLIFIES ACROSS THE PLAINS IN ADVANCE OF A SLOW MOVING WESTERN TROUGH AND ANOTHER TROUGH LINGERS ACROSS THE EASTERN STATES /SETTING UP AN OMEGA BLOCK/. STILL...SOME WEAKNESS WITHIN THE UPPER RIDGE /AND EMBEDDED SUB-TROPICAL MOISTURE/ COUPLED WITH LOW- LEVEL MOISTURE IN THE AREA COULD SUPPORT ISOLATED LATE AFTN/EVNG STORMS ANY DAY...THOUGH CONFIDENCE IN STORM DEVELOPMENT AND COVERAGE REMAIN RATHER LOW. MAY ALSO HAVE TO KEEP AN EYE ON A BACKDOOR FRONT THAT MAY TRY TO APPROACH FROM THE NORTHEAST NEXT WEEK...THOUGH IT IS UNCLEAR IF IT CAN PUSH THIS FAR SOUTHWEST. OTHERWISE...HIGHS WILL QUICKLY REBOUND WELL INTO THE 90S THIS WEEKEND AND NOT DEVIATE MUCH FROM THAT INTO NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 86 59 92 60 / 10 10 20 20 20 TULIA 56 85 61 91 63 / 10 20 20 20 20 PLAINVIEW 57 85 62 92 64 / 10 10 20 20 20 LEVELLAND 60 88 63 96 65 / 10 10 10 20 20 LUBBOCK 60 87 66 95 67 / 10 10 20 20 20 DENVER CITY 61 88 64 96 65 / 10 10 10 20 20 BROWNFIELD 60 87 63 96 65 / 10 10 10 20 20 CHILDRESS 60 86 61 92 67 / 10 20 30 20 20 SPUR 59 87 65 94 67 / 10 10 20 10 20 ASPERMONT 61 89 66 94 69 / 10 10 20 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1129 AM CDT THU MAY 31 2012 TXZ021>044-011630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1129 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG TO SEVERE THUNDERSTORMS MAY MOVE FROM NORTHEASTERN NEW MEXICO INTO THE EXTREME SOUTHERN TEXAS PANHANDLE LATE FRIDAY AND AGAIN LATE ON SATURDAY.
The national radar mosaic for the moment the first event began.
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381098, 381099, 381100, 381101, 381102, 381103, 381104, 381105, 381106, 381107, 381108, 381109, 381110, 381111, 381112, 381113, 381114, 381115, 381116.